Please discuss the use of Xanax. Someone very dear to me is a heavy user of caffeinated soda. She takes several Xanax a day, as well as sleeping pills at night. I fear she may be getting herself into trouble.
Your friend may indeed be heading for problems. Heavy use of caffeine can cause nervousness and insomnia. Xanax (alprazolam) and sleeping pills may calm her down but can have their own side effects. This chemical yo-yo effect can create a vicious cycle.
This situation reminds us a little of the psychological roller coaster ride many women experienced in the 1950s and '60s. Stimulants such as dextroamphetamine (Dexedrine) were prescribed to help people lose weight. But these drugs could cause irritability, tremor and insomnia. So doctors prescribed barbiturates or anti-anxiety agents such as Librium (chlordiazepoxide) to relieve the restlessness. People were either "up" or "down."
Your friend should not suddenly stop caffeine or Xanax. Both drugs can produce unpleasant withdrawal symptoms. She should discuss her situation with a health professional who understands chemical dependency and can design a program to phase her off gradually.
I just realized it has been more than six weeks since my husband and I made love. We used to have sex two or three times a week and really enjoyed it. But now neither of us seems to be as interested as we once were.
We are not old fogeys. He's 49 and I am 46. He's a little overweight and takes medicine for blood pressure and cholesterol. Six months ago my doctor put me on Prempro because of hot flashes. Can that be affecting my libido?
I just read that testosterone improves a woman's sex drive. Could it help me? Are there any side effects? Would it also be of benefit to my husband?
Many things influence libido. Stress, fatigue and busy schedules can take the wind out of your sails. So can medications. Prempro is a combination of hormones -- conjugated estrogens (Premarin) and medroxyprogesterone (Provera). Progesterone may put a damper on sex drive, so that could be part of the problem.
Some blood pressure medicines and cholesterol controllers are also known to impede sexuality, lowering libido or causing impotence. They may be affecting your husband.
Testosterone may increase libido in women and restore it for men who have low levels of this hormone. But too much can be harmful for women. Oily skin, acne, facial hair growth and a deeper voice are possible complications if the dose is too high.
We are sending you our Guides to Drugs That Affect Sexuality and Treatments for Impotence. Anyone else who would like a copy, please send $2 with a long (No.10) stamped, self-addressed envelope to Graedons' People's Pharmacy, No. YP-849, P.O. Box 52027, Durham, N.C. 27717-2027.
My doctor has started me on two tablets of Tums 500 as a calcium supplement because a bone scan indicates that I have osteoporosis.
I have never been subject to indigestion or heartburn, but in the last few months I have had the feeling of an acid stomach. When I take an additional Tums, it goes away. Is it possible that by taking so much antacid, I've made my system produce more acid to digest food adequately?
Calcium carbonate, the ingredient in Tums, is a fast-acting antacid. Many years ago there was concern that regular use of calcium-containing antacids might stimulate the stomach to secrete extra acid, producing a kind of rebound phenomenon. That may be what you are experiencing.
Other forms of calcium may not cause you as much discomfort. Ask your doctor about calcium citrate, calcium acetate or calcium gluconate. Make sure you take your calcium supplement with food to enhance absorption and reduce stomach upset.
You recently wrote about ear pain from air travel. I have the same problem and have traveled all over the world.
Please tell that person to ask for a glass of water before landing. Keep taking very small sips and swallowing constantly until the plane touches down.
Some fight attendants are reluctant to provide water during descent, but if you tell them it keeps your ears open they are usually accommodating. It works and is free!
We appreciate the tip. Anything that encourages swallowing, such as sipping water or chewing gum, can help equalize pressure in the ear.
Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.
Pub Date: 8/05/97